Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Brownsville, TX

December 19, 20188 counties in Texas

NWS Brownsville, TX issued this red flag warning at Dec 19, 2018, 6:39 PM CST for 8 counties in Texas. It took effect at Dec 20, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 6:39 PM CST (00:39 UTC)
In effect from
Dec 20, 2018, 12:00 PM CST
Expired
Dec 20, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS84 KBRO 200039
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
639 PM CST Wed Dec 19 2018

...Critical Fire Weather Conditions Expected Thursday across Deep
South Texas...

.A cold front will move through Deep South Texas late tonight 
into Thursday morning. Winds will shift to the northwest Thursday 
morning and increase Thursday afternoon. Wind speeds of 15 to 25 
miles per hour are possible areawide during the afternoon 
Thursday. In addition...relative humidity values will fall to 15 
to 25 percent during Thursday afternoon, which will result in a 
considerable threat for erratic fire behavior in cured fuels.

TXZ249>257-351-353-201000-
/O.UPG.KBRO.FW.A.0008.181220T1800Z-181221T0000Z/
/O.NEW.KBRO.FW.W.0008.181220T1800Z-181221T0000Z/
Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
639 PM CST Wed Dec 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST THURSDAY FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 249, 250, 
251, 252, 253, 254, 255, 256, 257, 351, AND 353...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from noon to 6 PM CST Thursday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...20 FOOT NORTHWEST WINDS OF 15 TO 25 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES OF 15 TO 25 PERCENT.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent inland to below 45 percent along 
the coast...each lasting for 2 hours or longer...and cured fuels.
Humidity below 25 percent in most areas will trigger fire danger 
at lower wind speeds. Detailed decision tables are found at 
HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

TXZ248-201000-
/O.CON.KBRO.FW.A.0008.181220T1800Z-181221T0000Z/
Zapata-
639 PM CST Wed Dec 19 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY AFTERNOON FOR
HIGH WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 248...

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...20 FOOT WINDS OF 15 TO 20 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES OF 20 TO 25 PERCENT.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions 
are forecast to occur. In general...these conditions include 
sustained 20 foot winds of 25 MPH or greater...humidity ranging 
from below 25 percent in Zapata County to below 45 percent along 
the coast...each lasting for 2 hours or more...and cured fuels. 
Humidity below 25 percent in most areas will trigger fire danger 
at lower wind speeds. Listen for later forecasts and possible Red 
Flag Warnings.

&&

$$

CB
3 follow-up statements
920 
WWUS84 KBRO 200954
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
354 AM CST Thu Dec 20 2018

...Critical Fire Weather Conditions Expected Today across Deep 
South Texas...

.A cold front will move through Deep South Texas early this 
morning. Winds will shift to the northwest later this morning and
increase this afternoon. Wind speeds of 15 to 25 miles per hour
with gusts to near 30 mph are possible areawide during the 
afternoon today. In addition...relative humidity values will fall 
to 15 to 25 percent during the afternoon, which will result in a 
considerable threat for erratic fire behavior in cured fuels.

TXZ248-201800-
/O.UPG.KBRO.FW.A.0008.181220T1800Z-181221T0000Z/
/O.EXA.KBRO.FW.W.0008.181220T1800Z-181221T0000Z/
Zapata-
354 AM CST Thu Dec 20 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* WIND...20 FOOT NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 
  NEAR 30 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES OF 15 TO 25 PERCENT.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. 

&&

$$

TXZ249>257-351-353-201800-
/O.CON.KBRO.FW.W.0008.181220T1800Z-181221T0000Z/
Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
354 AM CST Thu Dec 20 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...20 FOOT NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO
  NEAR 30 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES OF 15 TO 25 PERCENT.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent inland to below 45 percent along
the coast...each lasting for 2 hours or longer...and cured fuels.
Humidity below 25 percent in most areas will trigger fire danger
at lower wind speeds. 

&&

$$

Castillo
004 
WWUS84 KBRO 201824
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
1224 PM CST Thu Dec 20 2018

...Critical Fire Weather Conditions Expected Today across Deep
South Texas...

.A cold front moved through Deep South Texas early this morning. 
The low level winds in the wake of this frontal passage have 
shifted around from the northwest this morning and are increasing.
Wind speeds of 15 to 25 miles per hour with gusts to near 30 mph 
are possible areawide during the afternoon today. In addition... 
relative humidity values will fall to 15 to 25 percent during the 
afternoon, which will result in a considerable threat for erratic 
fire behavior in cured fuels.

TXZ248>257-351-353-210000-
/O.CON.KBRO.FW.W.0008.000000T0000Z-181221T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1224 PM CST Thu Dec 20 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 
249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

* AFFECTED AREA...Fire weather zones 248, 249, 250, 251, 252, 
  253, 254, 255, and 353. 

* WIND...20 FOOT NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 
  NEAR 30 MPH.

* HUMIDITY...MINIMUM HUMIDITY VALUES OF 15 TO 25 PERCENT.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent inland to below 45 percent along
the coast...each lasting for 2 hours or longer...and cured fuels.
Humidity below 25 percent in most areas will trigger fire danger
at lower wind speeds.

&&

$$
644 
WWUS84 KBRO 210000
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
600 PM CST Thu Dec 20 2018

...Fire Weather Conditions Improving...

.Strong winds have begun to diminish and relative humidity values
are expected to rise this evening, limiting the risk of wildfire
activity into tonight.

TXZ248>257-351-353-210100-
/O.EXP.KBRO.FW.W.0008.000000T0000Z-181221T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
600 PM CST Thu Dec 20 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 
250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

Relative humidity values are expected to rise this evening as
strong winds diminish. The Red Flag Warning was allowed to expire
with conditions improving into this evening and the risk of
wildfire activity becoming limited into tonight. Any sort of
burning is still strongly discouraged this evening.

$$

CB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Dec 19, 5:45 PM CST, 54 minutes earlier.

Area forecast discussion, Dec 19, 5:45 PM CST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
545 PM CST Wed Dec 19 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions will continue through the forecast
period with clear skies amid very dry air. A weak cold front will
move through the region and bring strong northwesterly winds late
Thursday morning through the evening. Latest model guidance
suggests a few gusts in the lower RGV may range from 25 to 30
knots.

&&

.PREV DISCUSSION... /issued 257 PM CST Wed Dec 19 2018/

SHORT TERM (Tonight through Thursday Night): The 500 mb trough
axis over the region will continue pushing east throughout the
short term period. This will allow 500 mb ridging to build over
the region from the west through Fri. At the surface, a pretty
strong closed low will strengthen over the mid Gulf Coast region
which will in turn tighten up the PGF over Deep South TX and the
RGV. Accordingly the surface winds will steadily increase from the
NW mainly throughout the day Thurs. This will increase the CAA
and much drier air advection over the region. So Zero pops will
prevail through Thurs Night. The falling dewpoints and CAA will be
mainly noticeable for the overnight lows with better radiational
conditions expected tomorrow night. The ECMWF and GFS numbers are
in better agreement through tomorrow night with the NAM coming in
a little cooler mainly for highs tomorrow. Will lean closer to the
warmer ECMWF/GFS solution as believe that the NAM high temp
numbers tomorrow afternoon are underestimating the diurnal effects
due to the enhanced sunshine.

Fog will not be an issued late tonight through Thurs morning due to
the much drier air filtering into the region.

LONG TERM (Friday through Wednesday): Dry north westerly flow
will set up across the region to begin the long term period as the
upper level trough begins to slide eastward across the eastern
one-third of the US. Ridging will already be well underway across
the desert Southwest. This will evolve downstream through weekend
into a more progressive zonal pattern for our area. This suggests
1) a gradual warming trend expected as the trough across the east
lifts out and 2) a southward moving dry cold front should stall
just to our north. This frontal boundary or the remnant frontal
boundary will eventually slide through the region by early next
week as another upper level shortwave (albeit very weak) brings
the front southward. Regardless, the frontal boundary will quickly
move northward as a warm front ahead of the next system that is
expected to move into the high plains by mid week.

MARINE (Tonight through Thursday Night): The Bay and Gulf waters
will have one more night of fairly quiet marine conditions as a
pretty weak PGF persists over the region. The PGF will then start
increasing on Thurs as the surface low over the mid Gulf of Mex
coastline strengthens. This will result in much stronger winds and
building seas starting tomorrow and continuing throughout tomorrow
night. Will be posting an SCA for the Bay with this afternoon
forecast issuance and will upgrade the Gale Watch for the Gulf to a
Gale warning during the day tomorrow.

(Friday through Wednesday): Conditions will be dramatically
improving to begin the long term marine period. Winds and waves
will be elevated, however, as surface high pressure moves into the
region by Friday conditions will improve as winds quickly decrease
to below 10kts. Another cold frontal boundary (very weak) will
slide southward and hang up just to our north. Southerly winds
will increase by late in the weekend, however, at this juncture it
looks like only cautionary wording is needed for 15-20knots at
this time. Winds increase yet again early next week as southerly
winds again increase ahead of another frontal boundary due into
the region by around midweek.

FIRE WEATHER...RH values will drop steadily throughout the day
Thursday as the dry NW low level flow strengthens over the RGV and
Deep South TX. The 20 foot winds will remain pretty elevated
throughout the day tomorrow which will maintain the threat of
erratic fire fire behavior tomorrow. So will maintain the Fire
Weather Watch for all of Deep South TX for tomorrow.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch Thursday afternoon for TXZ248>257-351-353.

GM...Small Craft Advisory for winds from 5 AM to 6 PM CST Thursday
     for GMZ130-132-135.

     Gale Warning from 6 AM Thursday to midnight CST Thursday night
     for GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

65
Hazardous weather outlook, Dec 19, 5:45 AM CST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
545 AM CST Wed Dec 19 2018

TXZ248>257-351-353-201145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
545 AM CST Wed Dec 19 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

A dense fog advisory is in effect for Jim Hogg...Brooks and inland
Kenedy counties through 9 am today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical fire weather conditons may develop across portions or
of Deep South Texas Thursday afternoon due to strong winds and
low relative humidity. A fire weather watch is in effect for
Thursday afternoon for most of deep south Texas. Burning is not
encouraged.

An elevated risk of rip currents is likely at the beaches of South
Padre Island and at Boca Chica Beach Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-201145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
545 AM CST Wed Dec 19 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous marine conditions are expected Thursday through Friday
morning. A Gale watch is in effect for the Gulf waters Thursday
afternoon and evening. Small Craft advisories are likely for the
Laguna Madre Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.